Hail, Harmon
- When
- April 12, 3:50 PM CST
- Where
- Harmon County, 9 mi SSE of Hollis
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.570, -99.859
The time was derived from the law enforcement officer's account and radar data.
A large, upper level storm system moved through the southern plains on the 11th and 12th. Widespread showers and thunderstorms moved across Oklahoma, with several locations receiving a much needed one to two inches of rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A large, upper level storm system moved through the southern plains on the 11th and 12th. Widespread showers and thunderstorms moved across Oklahoma, with several locations receiving a much needed one to two inches of rainfall. The precipitation moved east during the afternoon of the 12th, with clearing skies overspreading much of southern and western Oklahoma. Thunderstorms redeveloped as the storm system with very cold temperatures aloft moved over the region. Most of the activity remained south of the Red River, although thunderstorms with large hail affected parts of western and southern Oklahoma. No damage was reported with the hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 12, 1:24 PM CST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 224 PM CDT SUN APR 12 2009 .DISCUSSION... UPPER LOW OVER TX PANHANDLE THIS AFTERNOON WILL MOVE NEWD TONIGHT AND INTO SE KS BY MONDAY MORNING. SHOWERS REMAIN WIDESPREAD OVER THE NORTHERN HALF OF OK THIS AFTERNOON. SURFACE BOUNDARY EXTENDS FROM NORTH TEXAS INTO WEAK SURFACE LOW IN FAR WCNTRL OK. CLOUDS HAVE DIMINISHED SOME IN THE SW CORNER OF THE FA AND THIS HAS ALLOWED TEMPS TO WARM UP A BIT. THE MODEST HEATING COMBINED WITH COLDER TEMPS ALOFT AS UPPER LOW MOVES OVER THE AREA HAS INCREASED INSTABILITY AND SHOWERS AND A FEW THUNDERSTORMS HAVE BEGUN TO DEVELOP. LAPS SHOWS CAPES 500-1000 J/KG EARLY THIS AFTERNOON IN FAR SW PARTS OF THE FA. GIVEN THE INSTAB AND FAVORABLE SHEAR COULD SEE A FEW SEVERE HAILERS LATE THIS AFTN AND EARLY EVENING. EXPECT THREAT TO DIMINISH RAPIDLY WITH LOSS OF HEATING. AS UPPER LOW WALLOWS NEWD...HIGHEST RAIN CHANCES OVERNIGHT WILL REMAIN IN THE NORTH. SOME RESIDUAL WRAPAROUND PRECIP WILL LIKELY LINGER IN NCNTRL OK INTO MONDAY MORNING BEFORE SYSTEM FINALLY MOVES OUT. TEMPS SHOULD REMAIN FAIRLY COOL ON MONDAY...ESP NORTH AND EAST WHERE CLOUDS WILL LINGER MUCH OF THE DAY. NEXT SYSTEM EXPECTED TO IMPACT THE AREA MID TO LATE WEEK. MODELS HAVE COME INTO SOMEWHAT BETTER AGREEMENT WITH THE TIMING AND EVOLUTION OF THIS SYSTEM NOW POINTING TO A MORE CLOSED OFF AND SLOWER MOVING TRACK. WILL CONTINUE WITH POPS BEGINNING IN THE WEST ON WEDNESDAY AS UPPER SYSTEM NEARS THE AREA AND LOW LEVEL MOISTURE RETURNS. GIVEN THE SLOW EWD MOVEMENT OF THE SYSTEM COULD BE SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH THE LATTER PART OF THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 43 60 41 72 / 40 20 0 0 HOBART OK 42 60 40 74 / 40 10 0 0 WICHITA FALLS TX 45 66 43 77 / 30 10 0 0 GAGE OK 37 63 36 74 / 50 20 0 0 PONCA CITY OK 40 55 38 69 / 60 50 10 0 DURANT OK 48 60 43 71 / 20 20 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 25/02
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT SUN APR 12 2009
OKZ004>048-050>052-TXZ083>090-131200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
300 PM CDT SUN APR 12 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...REST OF THIS AFTERNOON THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
SOUTHERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS SOUTH AND WEST OF A LINE FROM ERICK AND ELK
CITY... TO CORDELL AND ARDMORE... TO MARIETTA OKLAHOMA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE THROUGH 9 PM THIS
EVENING.
IMPACTS...
THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL TO NEAR THE
SIZE OF HALF DOLLARS AND WIND GUSTS TO 65 MPH.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
AND EVENING.
DISCUSSION...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND
TONIGHT. SURFACE HEATING WILL CONTINUE TO OCCUR OVER SOUTHWEST
PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS. THIS HEATING WILL LEAD
TO AN INCREASINGLY UNSTABLE AIRMASS IN THE AREA BENEATH A COLD UPPER
LEVEL LOW. ENOUGH INSTABILITY MAY DEVELOP THAT STORMS FORMING IN
THIS ENVIRONMENT WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WIND GUSTS. THE SEVERE WEATHER THREAT IS EXPECTED TO
DIMINISH QUICKLY THIS EVENING WITH THE LOSS OF DAYTIME HEATING.
HOWEVER... THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE OVERNIGHT
HOURS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY APR 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAIN GREATER THAN ONE INCH COULD RESULT IN MINOR
FLOODING OF POORLY DRAINED AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
ANOTHER STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS TO THE
REGION BEGINNING LATE WEDNESDAY AND CONTINUING THROUGH THIS
SATURDAY. THE RISK OF SEVERE WEATHER WILL EXIST ACROSS PORTIONS OF
OKLAHOMA AND WESTERN NORTH TEXAS BOTH THURSDAY AND FRIDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.
MAXWELLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 412 PM CDT SUN APR 12 2009 TXZ085-086-088-089-122130- WILBARGER TX-WICHITA TX-ARCHER TX-BAYLOR TX- 412 PM CDT SUN APR 12 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...BAYLOR...WICHITA AND WILBARGER COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF LAKE DIVERSION AT 412 PM CDT...MOVING EAST NORTHEAST AT 20 MPH. SMALL HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE. PEOPLE IN ARCHER...BAYLOR...WICHITA AND WILBARGER COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 418 PM CDT SUN APR 12 2009 OKZ015-122145- DEWEY OK- 418 PM CDT SUN APR 12 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY COUNTY. A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST OF LEEDEY AT 418 PM CDT...MOVING EAST AT 10 MPH. SMALL HAIL AND WIND GUSTS TO 45 MPH WILL BE POSSIBLE. PEOPLE IN DEWEY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
429 PM CDT SUN APR 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 3 SW KAMAY 33.83N 98.85W
04/12/2009 M1.00 INCH ARCHER TX TRAINED SPOTTER
&&
LAMERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
434 PM CDT SUN APR 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL 2 S KAMAY 33.82N 98.82W
04/12/2009 E0.88 INCH ARCHER TX AMATEUR RADIO
&&
JPIKESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 439 PM CDT SUN APR 12 2009 OKZ036-TXZ083-122200- JACKSON OK-HARDEMAN TX- 439 PM CDT SUN APR 12 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN AND JACKSON COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF GOODLETT AT 439 PM CDT...MOVING EAST AT 25 MPH. SMALL HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE. PEOPLE IN HARDEMAN AND JACKSON COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
448 PM CDT SUN APR 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL HOLLIDAY 33.81N 98.69W
04/12/2009 M0.88 INCH ARCHER TX TRAINED SPOTTER
NICKEL SIZE HAIL COVERING THE ROAD IN DOWNTOWN HOLLIDAY.
&&
LAMERSThe Altus AFB radar (KFDR), 84 km away, was scanning. The volume nearest the first event began at 21:50 UTC.
5 hail. Local standard time, as filed.
The time was derived from the law enforcement officer's account and radar data.
The hail covered the ground.
Most of the hail was dime to nickel size. The hail for about 15 minutes and accumulated a few inches deep.
Quarter to half dollar size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154357, 154358, 154359, 154362, 154361.